Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Oct 21, 2018, 4:36 PM MST for Pima County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2018, 4:36 PM MST (23:36 UTC)
- Expired
- Oct 21, 2018, 6:30 PM MST
- In force
- 114 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
492 WGUS55 KTWC 212336 FFWTWC AZC019-220130- /O.NEW.KTWC.FF.W.0042.181021T2336Z-181022T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 436 PM MST SUN OCT 21 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... East central Pima County in southeastern Arizona... * Until 630 PM MST. * At 435 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area with automated gauges near Sahuarita indicating up to two inches of rain have occurred. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Green Valley, Sahuarita, East Sahuarita, Summit and Corona De Tucson. This includes the following highways... Interstate 10 between mile markers 272 and 273. Interstate 19 between mile markers 39 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3210 11081 3190 11074 3182 11110 3207 11111 $$ GL
1 follow-up statement
630 WGUS75 KTWC 220037 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 537 PM MST SUN OCT 21 2018 AZC019-220130- /O.CON.KTWC.FF.W.0042.000000T0000Z-181022T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 537 PM MST SUN OCT 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR EAST CENTRAL PIMA COUNTY... At 530 PM MST, Doppler radar continued to indicate thunderstorms producing heavy rain across east central Pima county, from Green Valley to Sahuarita to Corona De Tucson. Radar estimated rainfall from this area indicates that over 3 inches of rainfall has occurred, with an observation site in Sahuarita reporting 3.28 inches. Some locations that will experience flooding include... Green Valley, Sahuarita, East Sahuarita, Summit and Corona De Tucson. This includes the following highways... Interstate 10 between mile markers 272 and 273. Interstate 19 between mile markers 39 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3210 11081 3190 11074 3182 11110 3207 11111 $$ Zell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 2:20 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 21, 2:20 PM MST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 220 PM MST Sun Oct 21 2018 .SYNOPSIS...There is a chance of showers and thunderstorms through at least Tuesday as a trough of low pressure moves slowly across the area. Gusty winds will continue into Monday. Temperatures will hover within a few degrees of normal through the forecast period. && .DISCUSSION...Convective active starting to slowly increase across the areas we talked about in the morning discussion. That is across southeast Pinal, eastern half of Pima county and Santa Cruz county. PW values across the area ranged from 0.50" across the White mountains to 1.0" from Tucson south. Taking a closer look at the CIRA layered PW, there is a distinct boundary in the 700-500 mb layer than extends from north of Las Vegas to Prescott to Phoenix and then south into central Pima county. SPC continues to have the central part of the forecast area under Marginal risk for isolated severe storms with main threats being large hail, strong gusty winds, areas of blowing dust and localized heavy rain. Activity will be moving into eastern zones this evening with a slight chance of a storm during the overnight hours. All of this is associated with an upper low off the central California coast. This feature will gradually move east across the desert southwest next 48-60 hours keeping unsettled conditions across most of the forecast area into Wednesday. Upper level trof axis east of the area late Wednesday into early Thursday. Still enough residual moisture along AZ/NM border on Thursday for a slight chance of showers. Thereafter high pressure aloft will build over the area bringing dry conditions and warmer daytime temperatures next weekend. Highs temperatures through Thursday will be at or a few degrees below normal then turning warmer next weekend. At this time I may not be warm enough on Sat/Sun. Plenty of time to make adjustments. && .AVIATION...Valid through 23/00Z. SCT-BKN clouds 5-8k ft AGL throughout the forecast period with scattered to numerous SHRA and isolated TSRA through about 22/02Z with more SHRA activity decreasing in coverage overnight. Increased SHRA/TSRA development possible again Monday afternoon. Surface winds ELY/SELY 10-15 kts gusting up to 25 kts through about 22/00Z, gradually easing during the evening hours and becoming 12 kts or less through Monday. Higher wind gusts also possible near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Gusty east to southeast winds 15-25 mph currently will decrease into this evening. A slow moving upper-level trough will result in scattered to numerous showers and thunderstorms this afternoon and continuing into early Wednesday as the system exits. The greatest shower and thunderstorm coverage will exist from Tucson eastward with dry conditions for the western deserts. Thereafter, primarily dry weather settling in for Thursday and beyond. Winds decrease on Monday remaining below 15 mph through the rest of the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 21, 2:20 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST SUN OCT 21 2018
AZZ502>504-515-212200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST SUN OCT 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...
At 219 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kitt Peak to 10 miles
southwest of Three Points to 10 miles west of Green Valley. Movement
was northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tucson, Marana, Green Valley, Sahuarita, East Sahuarita, Drexel
Heights, Summit, Tucson Estates, Avra Valley, Three Points, Valencia
West, Littletown, Drexel-Alvernon, South Tucson, Ryan Field, San
Pedro, Saguaro National Park West, San Xavier Mission, Picture Rocks
and Tucson International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3249 11138 3221 11099 3204 11076 3174 11116
3188 11145 3217 11168
TIME...MOT...LOC 2119Z 219DEG 15KT 3211 11154 3193 11135 3185 11119
GLLocal storm report, Oct 21, 2:45 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 3 S THREE POINTS 32.03N 111.27W
10/21/2018 E1.00 INCH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTED ONE INCH HAIL NEAR THREE
POINTS.
&&
AHSpecial weather statement, Oct 21, 2:59 PM MST, 1 hour 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 259 PM MST SUN OCT 21 2018 AZZ506-511-212245- Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 259 PM MST SUN OCT 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 345 PM MST... At 258 PM MST, Doppler radar was tracking a strong thunderstorm over near Mammoth, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth and San Manuel. LAT...LON 3256 11065 3271 11075 3294 11046 3259 11046 TIME...MOT...LOC 2158Z 240DEG 18KT 3271 11061
Local storm report, Oct 21, 4:03 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 9 NNE GREEN VALLEY 31.97N 110.97W
10/21/2018 E1.50 INCH PIMA AZ BROADCAST MEDIA
TIME ESTIMATE BASED ON RADAR.
&&Local storm report, Oct 21, 4:25 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 11 W HUACHUCA CITY 31.66N 110.52W
10/21/2018 M1.00 INCH SANTA CRUZ AZ PUBLIC
MEMBER OF THE PUBLIC REPORTED ONE INCH HAIL
IN ELGIN.
&&
AHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:20 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Oct 21, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Oct 21, 2:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Oct 21, 2:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Oct 21, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Oct 21, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 54 min |
| Oct 21, 3:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Oct 21, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 76 min |
| Oct 21, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 33 min |
| Oct 21, 4:40 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Oct 21, 4:49 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 86 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.